Colorado, 2017

Winter Storm and Winter Weather in Colorado, January 10 to 12, 2017

January 10 to 12, 2017 · NWS GJT · 5 events in 5 counties and zones

Another Pacific trough in a series of storms moved through the area and produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Another Pacific trough in a series of storms moved through the area and produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 10, 4:37 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 10, 4:37 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
437 PM MST Tue Jan 10 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 331 PM MST Tue Jan 10 2017

After yesterday's nasty weather day partly sunny skies and warmer
temperatures were observed in Grand Junction. These partly cloudy
skies allowed the afternoon high temperature in Grand Junction to
rise to 36 degrees. Hopefully, these conditions allowed for some
improving roadway and side walk conditions. Elsewhere around the
forecast area temperatures are running between 3 and 5 degrees
warmer than 24 hours ago.

The current satellite IR image is showing high clouds streaming
into the area ahead of the next weather system which is expected
to bring additional snow fall to the mountains and higher
elevation valleys beginning tonight. KGJX doppler radar is already
showing snow over southeastern Utah, however local observations
are indicating that this snow is not reaching the ground quite
yet.

Warm air advection ahead of the approaching storm system will lift
snow levels to 6500 to 7500 feet. Initially, snow is expected to
accumulate over the northern and central Colorado mountains with
some of the greatest accumulations occurring overnight tonight
into tomorrow morning. Snow levels will gradually lower tomorrow
allowing snow to reach lower elevations. The higher elevation
valleys will also pick up a quick 3 to 6 inches of new snow
overnight as well. Therefore we have issued Winter Storm Warnings
for the northern and central mountain zones and advisories for
numerous areas. For more information please see the winter storm
warning and advisory message DENWSWGJT or check our homepage for
the latest watches, warnings and advisories.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 PM MST Tue Jan 10 2017

The current satellite water vapor image is showing a trough of low
pressure pushing into the West Coast with another storm system
centered approximately 950 miles off of the Oregon coast. In
addition the satellite and GPS derived total blended precipitable
water image is showing yet another atmospheric river pushing into
the west coast. Precipitable water values associated with this
atmospheric river over the Eastern Pacific and California coast
are ranging between 1.1 and 1.3 inches, which is substantial.

The 1200Z ECMWF and GFS20 have initialized well with the these
synoptic weather features and remain in good agreement through
next Tuesday. Both of these forecast models show the trough of low
pressure pushing into the west coast interacting with the
atmospheric river resulting in another round of snow tonight into
Thursday morning. A short break in the winter weather action is
anticipated Wednesday morning before the second storm system
pushes into California steering yet more moisture into our area
resulting in a reinforcing shot of snow Thursday afternoon into
Saturday. Most likely this second shot of heavy snow will bring
snow to the lower elevations than tonight's system.

The latest model runs are showing this storm system moving down
the California coast into Mexico by Saturday. This scenario will
place southern portions of our CWA in wrap flow resulting in
additional snow for the San Juans on Saturday and Sunday. Please
be sure to monitor the forecast for frequent updates as this storm
system unfolds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 437 PM MST Tue Jan 10 2017

Our next storm is at the doorstep and will be spreading lower
clouds and precipitation across much of the region over the next
24 to 36 hours. Current VFR conditions are likely to become MVFR
to IFR during the first six hours of this forecast at the KASE
KTEX KEGE and KRIL forecast terminals. In the lower elevation TAFS
this may take a bit longer...but lower flight criteria conditions
are likely over much of the region through the day on Wednesday.
Terrain obscuration and turbulence from strong winds aloft will
also be present and planned for.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 AM Wednesday to midnight MST
     Wednesday night for COZ001>003-017>019.

     Winter Storm Warning from 9 PM this evening to 9 AM MST Thursday
     for COZ004-009-010-012-013.

     Winter Weather Advisory from 9 PM this evening to 9 AM MST
     Thursday for COZ005.

UT...Winter Weather Advisory from 3 AM Wednesday to midnight MST
     Wednesday night for UTZ023-025-028.

&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...TGJT
Hazardous weather outlook, Jan 10, 3:25 PM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MST TUE JAN 10 2017

COZ001>014-017>023-UTZ022>025-027>029-112230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
325 PM MST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOWFALL WILL INCREASE IN THE MOUNTAINS THIS EVENING AND
OVERNIGHT AS A WEAK DISTURBANCE MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACTIVE WEATHER WILL CONTINUE THROUGH FRIDAY AS A SERIES OF STORMS
MOVE ACROSS THE AREA. EXPECT PERIODS OF SNOW AND BLOWING SNOW IN
MOUNTAIN ZONES WITH SNOW AND OCCASIONAL MIXED PRECIPITATION IN
VALLEYS.

LESS ACTIVE WEATHER IS EXPECTED THIS WEEKEND AS WEAK HIGH
PRESSURE
BUILDS IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 10, 9:00 PM MST to January 11, 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area with locally higher amounts that included 28 inches at the Tower SNOTEL site.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 10, 9:00 PM MST to January 12, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 3 to 5 inches of snow fell across the area with locally higher amounts that included 9 inches at the Vail Mountain SNOTEL site.

Winter Storm, Flattop Mountains

When
January 10, 10:00 PM MST to January 11, 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 16 inches were measured across the area. Strong winds accompanied snow showers and resulted in areas of blowing snow and drifting snow. A peak wind gust of 66 mph was clocked at the Storm King RAWS site.

Winter Weather, Upper Gunnison River Valley

When
January 10, 11:00 PM MST to January 12, 4:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Department of Highways
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snow showers across the area resulted in slick, snowpacked roads and periods of reduced visibilities. This led to numerous travel impacts with several chain laws going into effect.

Winter Storm, West Elk and Sawatch Mountains

When
January 10, 11:00 PM MST to January 12, 4:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 18 inches were measured across the area. Windy conditions accompanied the snowfall and resulted in areas of blowing and drifting snow. A peak gust of 52 mph was measured by the Salida Mountain automated station near Monarch Pass.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683242, 683253, 683248, 683247, 683251.